[Acute lymphoblastic leukemia presenting with calcineurin-inhibitor induced pain syndrome after a second allogeneic bone marrow transplantation]
Related Experiment Videos
Shuichiro Takashima1, Akihiko Numata, Toshihiro Miyamoto
1Medicine and Biosystemic Science, Kyushu University Graduate School of Medical Sciences.
A 42-year-old woman was referred to us for the treatment of relapsed Philadelphia-positive acute lymphoblastic leukemia (Ph+ALL), which had been maintained in complete remission for seven years after an allogeneic bone marrow transplantation (allo-BMT) from an unrelated donor. She received remission-reinduction chemotherapy combined with imatinib mesylate. After the documentation of the molecular remission of Ph+ALL, she underwent the second allo-BMT from another unrelated donor. GVHD prophylaxis consisted of tacrolimus (TAC) and short-term methotrexate. On day 21, she suddenly suffered from an intermittent severe, cramp-like pain in the right lower limb. The typical pain profile and exclusion of other causative diseases suggested calcineurin-inhibitor induced pain syndrome (CIPS) as a possible cause of pain. The pain was gradually relieved after discontinuation of TAC and administration of several analgesic drugs. CIPS is rarely seen following allogeneic stem cell transplantation (allo-SCT); only three cases have been so far reported to our knowledge. Thus, physicians should be alert to this complication in patients receiving allo-SCT.
A 42-year-old woman was referred to us for the treatment of relapsed Philadelphia-positive acute lymphoblastic leukemia (Ph+ALL), which had been maintained in complete remission for seven years after an allogeneic bone marrow transplantation (allo-BMT) from an unrelated donor. She received remission-reinduction chemotherapy combined with imatinib mesylate. After the documentation of the molecular remission of Ph+ALL, she underwent the second allo-BMT from another unrelated donor. GVHD prophylaxis consisted of tacrolimus (TAC) and short-term methotrexate. On day 21, she suddenly suffered from an intermittent severe, cramp-like pain in the right lower limb. The typical pain profile and exclusion of other causative diseases suggested calcineurin-inhibitor induced pain syndrome (CIPS) as a possible cause of pain. The pain was gradually relieved after discontinuation of TAC and administration of several analgesic drugs. CIPS is rarely seen following allogeneic stem cell transplantation (allo-SCT); only three cases have been so far reported to our knowledge. Thus, physicians should be alert to this complication in patients receiving allo-SCT.
Related Concept Videos
Blood and Nerve Supply to the Bones
Nutrient Artery
The nutrient artery is the main blood vessel that enters the diaphysis via the nutrient foramen. While most long bones have only one nutrient foramen, large bones, such as the femur, may have two. This...
Bone Marrow Sampling and Transplants
The transplant begins with high doses of chemotherapy and radiation treatment, which aim to destroy the...